Pennsylvania, 2003

Damaging Winds in Pennsylvania, April 4 to 5, 2003

April 4 to 5, 2003 · NWS PBZ · 4 events in 3 counties and zones

4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 4, 5:35 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, Apr 4, 5:35 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
535 PM EST FRI APR 4 2003

UPDATE INCLUDED MENTION OF HIGHER GUSTS NEAR STORMS TONIGHT. THE
REST OF THE EVENING VERSION UNCHANGED.

FOR THE EVENING FORECAST VERSION, BLENDED PREVIOUS IDEAS WITH LATEST
ETA AND GFS RUNS, THAT CONTINUED TO SHOW MIDWEST COLD FRONT MOVING
THROUGH SATURDAY MORNING. LATEST RADAR DATA SHOWS SEVERAL BANDS OF
SHOWERS AND THUNDERSTORMS PRECEDING THE FRONTAL PASSAGE. ETA
SOUNDINGS SHOW DEEP BUT SLIGHT INSTABILITY DURING THIS PERIOD.

NEXT PRECIPITATION OPPORTUNITY COMES LATE SUNDAY NIGHT INTO TUESDAY,
WITH A DEEP LOW PRESSURE SYSTEM COMING OUT OF THE SOUTHERN PLAINS.
TEMPERATURES EARLY MONDAY ARE ALMOST COLD ENOUGH FOR SNOW, BUT PER
COLLABORATION WITH CTP, ONLY MENTIONED A CHANCE OF SNOW WITH THE
RAIN ACROSS THE NORTH, ALBEIT THERE CAN BE FLAKES ON THE WESTERN
SLOPES OF ALLEGHENY RIDGES.

REST OF THE PERIOD APPEARS DRY. NEXT WEEKS TEMPERATURES SHOULD BE
NEAR OR SLIGHTLY ABOVE NORMAL PER THE CONTINUATION OF UPPER LEVEL
ZONAL FLOW. ...GIORDANO

.PBZ...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
Hazardous weather outlook, Apr 4, 5:04 AM EST, 16 hours 6 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-041200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 AM EST FRI APR 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY FROM LATE THIS
AFTERNOON THROUGH TONIGHT PRECEDING A COLD FRONT.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 4, 4:18 PM EST, 4 hours 52 minutes before
OHZ039-040-042215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
418 PM EST FRI APR 4 2003

...THUNDERSTORMS MOVING INTO TUSCARAWAS COUNTY...

A THUNDERSTORM WAS MOVING INTO TUSCARAWAS COUNTY NEAR THE TOWN OF
BALTIC. IT WAS MOVING NORTHEAST ABOUT 40 MPH AND WILL BE FROM ABOUT
STRASBURG TO NEW PHILADELPHIA BY 445 PM. IT SHOULD MOVE INTO CARROLL
COUNTY BY 500 PM. LOOK FOR BRIEF HEAVY RAIN OF UP TO ONE QUARTER
INCH...FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO NEAR 35 MPH.
Special weather statement, Apr 4, 5:28 PM EST, 3 hours 42 minutes before
OHZ039-048-042330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
528 PM EST FRI APR 4 2003

...THUNDERSTORMS MOVING INTO COSHOCTON AND TUSCARAWAS COUNTY...

THUNDERSTORMS ARE APPROACHING COSHOCTON AND TUSCARAWAS COUNTIES FROM
THE WEST. THEY SHOULD REACH THE EASTERN PART OF TUSCARAWAS COUNTY BY
6:30 PM. LOOK FOR BRIEF HEAVY RAIN...FREQUENT DANGEROUS LIGHTNING...AND
GUSTY WINDS TO 50 MPH.
Special weather statement, Apr 4, 6:00 PM EST, 3 hours 10 minutes before
OHZ040-041-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
600 PM EST FRI APR 4 2003

...STRONG THUNDERSTORMS MOVING IN...

STRONG THUNDERSTORMS FROM THE NORTHWEST ARE MOVING INTO COLUMBIANA AND
CARROLL COUNTIES. THEY CONTAIN BRIEF HEAVY RAIN...FREQUENT DANGEROUS
LIGHTNING...AND WIND GUSTS TO 50 MPH.
Special weather statement, Apr 4, 6:23 PM EST, 2 hours 47 minutes before
OHZ049-050-057-058-PAZ013-020-WVZ001-002-050015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
623 PM EST FRI APR 4 2003

...STRONG THUNDERSTORMS PRESSING SOUTHWARD...

STRONG THUNDERSTORMS WILL REACH MUSKINGUM COUNTY OHIO...HARRISON
COUNTY...GUERNSEY COUNTY...AND JEFFERSON COUNTY BY 7:00 PM. THESE
STORMS WILL ALSO REACH THE NORTHERN PANHANDLE OF WEST VIRGINIA BY 7:15
PM...AND INTO LAWRENCE AND BEAVER COUNTIES IN PENNSYLVANIA. YOU CAN
EXPECT BRIEF HEAVY RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45
MPH.
Special weather statement, Apr 4, 6:46 PM EST, 2 hours 24 minutes before
OHZ059-068-069-PAZ014-021-029-WVZ003-004-050100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
646 PM EST FRI APR 4 2003

...THUNDERSTORMS MOVING FURTHER EAST AND SOUTH...

A LINE OF STRONG THUNDERSTORMS CONTINUES TO PRESS SOUTHWARD...REACHING
BUTLER AND PITTSBURGH PENNSYLVANIA BY 7:20 PM...WHEELING WEST VIRGINIA
BY 7:30 PM...AND WOODSFIELD BY 7:40 PM. THESE STORMS HAVE BRIEF HEAVY
RAIN...DANGEROUS LIGHTNING...AND WIND GUSTS TO 45 MPH.
Special weather statement, Apr 4, 7:38 PM EST, 1 hour 32 minutes before
PAZ022-023-030>032-050200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
738 PM EST FRI APR 4 2003

...THUNDERSTORMS PRESS ONWARD...

A LINE OF THUNDERSTORMS WILL MOVE INTO KITTANNING AND INDIANA
PENNSYLVANIA BY 8:00 PM...THEN FURTHER SOUTH INTO GREENSBURG AND
UNIONTOWN BY 8:30 PM. THESE STORMS CONTAIN BRIEF HEAVY RAIN...DANGEROUS
LIGHTNING...AND GUSTS TO 45 MPH.

The radar

The Pittsburgh radar (KPBZ), 49 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
April 4, 9:10 PM EST
Where
Washington County, Claysville
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.117, -80.417

Large trees and power lines blown down.

Thunderstorm Wind, Washington

When
April 4, 9:15 PM EST
Where
Washington County, Prosperity
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
40.050, -80.300

Large trees and power lines blown down.

Thunderstorm Wind, Greene

When
April 4, 9:25 PM EST
Where
Greene County, Rices Lndg
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
39.950, -80.000

Large trees and power lines blown down.

Thunderstorm Wind, Indiana

When
April 5, 3:15 AM EST
Where
Indiana County, Robinson
Measured
55 kt (63 mph) estimated gust
Property damage
$17,000
Reported by
EMERGENCY MANAGER
Coordinates
40.400, -79.133

Roof damage to 8 houses. Two out buildings destroyed. Numerous trees blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5351857, 5351858, 5351859, 5351856.